Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Morristown, TN

April 13, 2004Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 13, 2004, 3:52 PM EDT for Washington County, City of Bristol, Virginia. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2004, 3:52 PM EDT (19:52 UTC)
Expired
Apr 13, 2004, 4:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:05 PM EDTHAIL 0.75Abingdon, VAPEA TO PENNY SIZE HAIL IN ABINGDON. REPORTED BY STORM SPOTTER/AMATEUR RADIO OPERATOR.
Apr 13, 4:05 PM EDTHAIL 0.75Abingdon, VAPEA TO PENNY SIZE HAIL IN ABINGDON. REPORTED BY STORM SPOTTER/AMATEUR RADIO OPERATOR.
Apr 13, 4:10 PM EDTHAIL 0.75Bristol Va, VALOTS OF HAIL AND SOME THREE QUARTERS INCH THROUGHOUT CITY.
Apr 13, 4:10 PM EDTHAIL 0.75Bristol Va, VALOTS OF HAIL AND SOME THREE QUARTERS INCH THROUGHOUT CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS54 KMRX 131952
SVRMRX
VAC191-520-132030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT TUE APR 13 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BRISTOL VA...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILANDER PARK AROUND 410 PM EDT
  6 MILES NORTHWEST OF ABINGDON AROUND 415 PM EDT
  HAYTERS GAP AROUND 425 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

LAT...LON 3661 8207 3661 8230 3669 8230 3676 8223
          3677 8216 3686 8204 3689 8188 3692 8183
          3685 8175

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:08 PM EDT, 44 minutes earlier.

Area forecast discussion, Apr 13, 3:08 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT TUE APR 13 2004

.SHORT TERM...(TONIGHT AND WEDNESDAY)...UPPER LEVEL LOW FCST TO
TRACK OVERHEAD BY MIDNIGHT AND THEN PULL AWAY TO THE NORTHEAST BY
MORNING...BRINGING VERY COLD TEMPS ALOFT WHICH SHOULD RESULT IN SOME
SNOWFALL ABOVE ABOUT 2500 FEET.  FOLKS IN LOWER ELEVATIONS COULD
ALSO SEE PERIODS OF MIXING WITH SNOW...BUT NO ACCUMULATIONS WILL
RESULT.  COLDER LOW-LEVEL AIR WILL ALSO MOVE IN ON NW TO W WINDS
BEHIND THE UPPER LOW...BUT CLOUD COVER AND WINDS WILL KEEP US FROM
GETTING TOO COLD TONIGHT.  SKIES WILL CLEAR OUT NICELY WEDNESDAY BY
THE AFTERNOON ALL LOCATION EXCEPT THE FAR NE...AND TEMPS WILL STAY
COOL.  GOING NEAR 100 PERCENT POPS TONIGHT BECAUSE ALL AREAS SHOULD
SEE RAIN...BUT WE ARE NOT EXPECTING HEAVY RAIN LIKE LAST NIGHT.
AMOUNTS TONIGHT SHOULD BE LIGHT.  THUNDERSTORMS ONGOING AT THIS TIME
WILL LIKELY BE OVER BY 6 PM.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...AS THE UPPER LOW
EXITS THE REGION ON WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD IN.
THIS WILL BEGIN A DRYING AND WARMING TREND ACROSS THE AREA FOR THE
REST OF THE WEEK.  A COUPLE OF MINOR IMPULSES IN THE UPPER FLOW
WILL ROUND OVER THE HIGH BRINGING AN OCCASIONAL BAND OF CLOUDS.
OTHERWISE...A VERY QUIET WEATHER PATTERN SETTING UP.  THE NEXT
SYSTEM OF ANY CONSEQUENCE WILL MOVE IN ON MONDAY.  THIS SYSTEM
APPEARS QUITE WEAK AND TIMING OF THE SYSTEM IS QUESTIONABLE...SO
WILL KEEP POPS LOW FOR NOW.

&&
CHATTANOOGA, TN   38  59  40  71 / 100  20   0   0
KNOXVILLE, TN     39  54  38  67 / 100  30   0   0
BRISTOL, TN       40  50  34  64 / 100  30  10   0
OAK RIDGE, TN     37  55  38  67 / 100  30   0   0

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SP/MJB

In the hours before

Special weather statement, Apr 13, 3:28 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE APR 13 2004

.AN UPPER LEVEL STORM WILL PASS OVER THE REGION TONIGHT...BRINGING
MUCH COLDER TEMPERATURES ALOFT AND WIDESPREAD LIGHT PRECIPITATION.
AT
HIGHER ELEVATIONS...THIS PRECIPITATION WILL MIX WITH AND CHANGE TO
SNOW BEFORE CHANGING BACK TO RAIN WEDNESDAY MORNING.  ON THE NORTHERN
CUMBERLAND PLATEAU AND IN SOUTHWEST VIRGINIA...SOME LOCAL
ACCUMULATIONS ARE POSSIBLE.

TNZ012-013-035-036-VAZ001-002-005-006-008-140727-
ANDERSON TN-CAMPBELL TN-LEE VA-MORGAN TN-RUSSELL VA-SCOTT VA-
SCOTT TN-WASHINGTON VA-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...BRISTOL VA...CLINTON...
GATE CITY...JONESVILLE...LA FOLLETTE...LEBANON...NORTON...
OAK RIDGE...ONEIDA...WARTBURG AND WISE
328 PM EDT TUE APR 13 2004

SNOW ACCUMULATIONS BEGINNING AFTER 9 PM.  LOCAL AMOUNTS UP TO 2
INCHES ARE POSSIBLE...ESPECIALLY AT HIGHER ELEVATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Apr 13, 3:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT TUE APR 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             BLOUNTVILLE             36.53N 82.33W
04/13/2004  1.00 INCH        SULLIVAN           TN   TRAINED SPOTTER

            AT THE TRI CITIES AIRPORT.

&&

GM

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.